Medications that may cause a rash

Many medications can cause a rash. Some of the more common medications that cause rashes are:

  • Angiotensin-converting enzyme (ACE) inhibitors for high blood pressure, such as captopril, enalapril, fosinopril, or lisinopril.
  • Antibiotics, such as penicillin, cephalosporins, sulfonamides, furadantin, or vancomycin.
  • Anticonvulsants, such as carbamazepine or valproate.
  • Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen.
  • Barbiturates, such as amobarbital or pentobarbital.
  • Blood and blood products.
  • Complementary and alternative medications, such as echinacea.
  • Contrast dyes used in X-ray studies.
  • Enzymes, such as trypsin and streptokinase.
  • Pain medications that contain codeine and codeine-like compounds.
  • Phenylbutazone, such as Azolid, Butatab, Butazolidin, Butazone-100, or Phenylbutazone Alka.
  • Sulfonamide derivatives, such as hydrochlorothiazide.

If a rash occurs after you have begun a new medication:

  • Call the health professional who prescribed the medication to determine whether you should stop taking the medication or take a different one. An appointment may not be necessary. Do not take another dose of the medication until you have spoken to your health professional.
  • If you are taking a nonprescription medication, stop taking it. Call your health professional if you feel you need to continue taking the medication.

Last Updated: August 1, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.